The labels on all prescription testosterone replacement therapies have been changed to include a new Warning related to heart and mental health, and to update the Abuse and Dependence section to include new safety information from published literature and case reports regarding risks associated with abuse of and dependence on testosterone and other androgenic steroids (AAS), the Food and Drug Administration (FDA) announced in a drug safety communication.
The Anabolic Steroids Control Act of 1990 placed AAS, including testosterone, in Schedule II of the Controlled Substances Act. Testosterone and other AAS are abused by adults and adolescents, including athletes and body builders.
Abuse of testosterone, usually at doses higher than those typically prescribed and usually in conjunction with other AAS, is associated with serious safety risks affecting the heart, brain, liver, mental health, and endocrine system. Reported serious adverse outcomes include heart attack, heart failure, stroke, depression, hostility, aggression, liver toxicity, and male infertility.
“Individuals abusing high doses of testosterone have also reported withdrawal symptoms, such as depression, fatigue, irritability, loss of appetite, decreased libido, and insomnia,” the FDA warned.
The new warning on all testosterone and AAS therapies will alert prescribers to the abuse potential of these drugs and the serious adverse outcomes, especially those related to heart and mental health, that have been reported in association with testosterone/AAS abuse.
“In addition to the new Warning, all testosterone labeling has been revised to include information in the Abuse and Dependence section about adverse outcomes reported in association with abuse and dependence of testosterone/AAS, and information in the Warning and Precautions section advising prescribers of the importance of measuring serum testosterone concentration if abuse is suspected,” the agency said.
Testosterone replacement therapy is intended for men with low testosterone due to certain medical conditions such as failure of the testicles to produce testosterone because of genetic problems or damage to the testicles from chemotherapy or infection. Previous studies have linked testosterone treatment to an increased risk of heart attacks, strokes and death.
Manufacturers of testosterone treatments are facing a growing number of lawsuits alleging the companies did not warn of testosterone side effects, and that they used aggressive marketing campaigns, as well as a made-up diagnosis – Low T – to lure men into asking their doctors for the treatment.
The FDA is asking health care professionals and consumers to report any adverse reactions related to the use of these products to the FDA MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.